Alert archive / Virginia / High Wind Watches in 2017
High Wind Watch 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Feb 11, 2017, 2:30 PM EST for 22 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Feb 12, 2017, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 11, 2017, 2:30 PM EST (19:30 UTC)
- In effect from
- Feb 12, 2017, 4:00 PM EST
- Expired
- Feb 12, 2017, 3:16 AM EST
- In force
- Issued by
- NWS Blacksburg, VA
All 25 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808 WWUS71 KRNK 111930 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 230 PM EST Sat Feb 11 2017 ...Very strong northwest winds late Sunday into Monday... .A strong cold front will pass east across the region by early Sunday evening. West to northwest winds will quickly increase behind the front and remain very strong through at least midday Monday. The strongest winds can be expected along the Blue Ridge especially later Sunday night into early Monday morning. NCZ001-002-018-VAZ009>020-022>024-120330- /O.NEW.KRNK.HW.A.0001.170212T2100Z-170213T1800Z/ Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 230 PM EST Sat Feb 11 2017 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... The National Weather Service in Blacksburg has issued a High Wind Watch...which is in effect from Sunday afternoon through Monday afternoon. * Locations...Along and just west of the Blue Ridge mountains. * Hazards...Very strong wind gusts. * Winds...Northwest 25 to 35 mph with gusts to 60 mph. * Timing...Late Sunday through early afternoon Monday, with the strongest winds likely later Sunday night. * Impacts...Some property damage and power outages are possible. Trees or large tree limbs may be blown down. Travel will be very difficult for high profile vehicles, especially those traveling on southwest to northeast oriented roads across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
248 WWUS71 KRNK 120326 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1026 PM EST Sat Feb 11 2017 ...Very Strong Northwest Winds Late Sunday into Monday... .A strong cold front will pass east across the region by early Sunday evening. West to northwest winds will quickly increase behind the front and remain very strong through at least midday Monday. The strongest winds can be expected along the Blue Ridge especially Sunday night into early Monday morning. NCZ001-002-018-VAZ009>020-022>024-121000- /O.CON.KRNK.HW.A.0001.170212T2100Z-170213T1800Z/ Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 1026 PM EST Sat Feb 11 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... * Locations...Along and just west of the Blue Ridge mountains. * Hazards...Very strong wind gusts. * Winds...Northwest 25 to 35 mph with gusts to 60 mph. * Timing...Late Sunday through early afternoon Monday, with the strongest winds likely Sunday night. * Impacts...Some property damage and power outages are possible. Trees or large tree limbs may be blown down. Travel will be very difficult for high profile vehicles, especially those traveling on southwest to northeast oriented roads across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
822 WWUS71 KRNK 120816 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 316 AM EST Sun Feb 12 2017 ...Very Strong Northwest Winds Late Today into Monday... .A strong cold front will pass east across the region by early this evening. West to northwest winds will quickly increase behind the front and remain very strong through at least midday Monday. The strongest winds can be expected along the Blue Ridge, and Alleghanys, especially Sunday night into early Monday morning. NCZ001-002-018-VAZ009>020-022>024-121630- /O.UPG.KRNK.HW.A.0001.170212T2100Z-170213T1800Z/ /O.NEW.KRNK.HW.W.0002.170212T2100Z-170213T1800Z/ Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 316 AM EST Sun Feb 12 2017 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST MONDAY... The National Weather Service in Blacksburg has issued a High Wind Warning...which is in effect from 4 PM this afternoon to 1 PM EST Monday. The High Wind Watch is no longer in effect. * Locations...Along and just west of the Blue Ridge mountains, including the Alleghanys. * Hazards...Strong to Damaging Wind gusts. * Winds...Northwest 20 to 30 mph with gusts up to 60 mph. * Timing...Late this afternoon through early afternoon Monday, with the strongest winds likely around midnight tonight through dawn Monday. * Impacts...Some property damage and power outages are possible. Trees or large tree limbs may be blown down. Travel will be very difficult for high profile vehicles, especially those traveling on southwest to northeast oriented roads across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph are likely to cause power outages...fallen trees... property damage...and dangerous driving conditions for high profile vehicles. Move unfastened items...such as garbage cans and deck furniture...indoors. && $$ VAZ035-121630- /O.NEW.KRNK.HW.W.0002.170212T2100Z-170213T1800Z/ Amherst- Including the city of Amherst 316 AM EST Sun Feb 12 2017 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST MONDAY... The National Weather Service in Blacksburg has issued a High Wind Warning...which is in effect from 4 PM this afternoon to 1 PM EST Monday. * Locations...Amherst County, but especially closer to the Blue Ridge. * Hazards...Strong to Damaging Wind Gusts. * Winds...Northwest 15 to 25 mph with gusts up to 60 mph. * Timing...Starting late this afternoon through early Monday afternoon. The strongest winds will occur late this evening through dawn Monday. * Impacts...Some property damage and power outages are possible. Trees or large tree limbs may be blown down. Travel will be very difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph are likely to cause power outages...fallen trees... property damage...and dangerous driving conditions for high profile vehicles. Move unfastened items...such as garbage cans and deck furniture...indoors. && $$ NCZ003-019-VAZ007-032>034-WVZ042>044-507-508-121630- /O.NEW.KRNK.WI.Y.0006.170212T2100Z-170213T1800Z/ Surry-Wilkes-Tazewell-Patrick-Franklin-Bedford-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Dobson, Wilkesboro, Tazewell, Stuart, Rocky Mount, Bedford, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 316 AM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST MONDAY... The National Weather Service in Blacksburg has issued a Wind Advisory...which is in effect from 4 PM this afternoon to 1 PM EST Monday. * Locations...The foothills of Virginia and North Carolina, as well as southeast West Virginia, into Tazewell County, Virginia. * Hazards...Strong wind gusts. * Winds...Northwest 15 to 25 mph with gusts up to 55 mph. * Timing...Late this afternoon through early Monday afternoon. The strongest gusts will occur Sunday night into early Monday morning. * Impacts...A few small or weak trees could be blown down as well as tree limbs. Minor property damage and isolated power outages are also possible. Travel may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Feb 11, 1:51 PM EST, 39 minutes earlier.
Area forecast discussion, Feb 11, 1:51 PM EST, 39 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 151 PM EST Sat Feb 11 2017 .SYNOPSIS... Warming temperatures on a southwest to west flow can be expected through the weekend. A strong cold front moves across Sunday evening, with cool high pressure entering from the west Monday. This high is going to be overhead Monday night, moving east off the coast Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 955 AM EST Saturday... Very gusty conditions early this morning as low level wind max moved across the region, but lack of downward momentum transfer made this an event only for the higher elevations. With the wind max pulling away, will be lessening for the remainder of today. The temperature forecast looks to be on track with above normal conditions for today, but more cloud cover/possibly sprinkles in the west will keep readings down compared to east of the Ridge where downsloping compression will also help boost temps into the upper 60s. Previous discussion from early morning... A warm front west of the Appalachians may send enough moisture streaming eastward on westerly flow to allow for patchy drizzle/sprinkles or light rain generally west of I-77 this afternoon. Should be a little more sunshine in the east though mid/high level moisture streams in on fast flow. Highs today will range from the mid 50s in the far west, across the higher elevations, to the upper 60s in the southeast. Tonight, low pressure shifts from Missouri to southern Ohio. Should see an uptick in clouds and showers, especially in the west, thinking the areas southeast of the Blue Ridge stay dry through the night as best lift pushes toward PA/MD. Will be warm with lows in the upper 40s to lower 50s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... As of 325 AM EST Saturday... Focus for more active weather is for Sunday, with several highlights including potential record-setting high temperatures and gusty post- cold frontal winds that evening. In addition, fire weather may be a concern Monday in the foothills and piedmont areas, due to recent dryness, low daytime RH's and (diminishing) gusty northwest winds. For Sunday: Surface wave low located over eastern Ohio traverses into the northern Mid-Atlantic region and off the coast during the day, undergoing secondary cyclogenesis late Sunday associated with highly diffluent mid-level flow ahead of a powerful mid-level trough digging southeast from Hudson Bay. Surface cold front should move to our far western zones late in the day, with a steady increase in Chance-level PoPs west of the Blue ridge, toward Likely in southeast West Virginia. Ahead of the front, much of our region will be in a relatively breezy southwest wind (daytime gusts near 30-35 mph) as well as anomalously mild 850 mb temperatures (pushing +10 to +11C off the 00z global models). At least partial sunshine should allow for high temperatures to reach well into the 60s to the lower-mid 70s out in the Piedmont. This may produce some daily record high temperatures, and the official forecast has Roanoke, Blacksburg and Danville breaking established record highs for Sunday (tie at Lynchburg). For Sunday Night: Per 00z model consensus, cold front sweeps across our forecast area early Sunday night. Behind it comes a surge of northwesterly winds driven by good pressure rises (5-7 mb per 6 hrs off the 00z GFS) and by steepening low level lapse rates from strong cold advection. Low-level jet magnitude is around 50-55 kts and 00z MAV wind progs at sites like Roanoke, Boone and Hot Springs are in the upper 20s to low 30s kts at 06z. Feel that solid Advisory criteria winds are a likely outcome for the counties immediately west of the Blue Ridge (Grayson Highlands, New River up through the southern Shenandoah Valleys); based on low inversion heights, you could make an argument for borderline high wind criteria along the spine of the Blue Ridge itself. Local research confirms these indications. Per collaboration with surrounding WFOs, will opt to not issue any headlines as yet instead maintaining gusty wind mention in the HWO; it appears likely that some wind headline would be needed for Sunday night. With the cold advection comes a changeover from leftover rain to snow showers, though shallow moisture depth may limit coverage and accumulations to an inch or less. Lows fall into the upper 20s to near freezing from the Blue Ridge west; lows from the Roanoke Valley eastward into the VA/NC Piedmont are in the upper 30s. For Monday: Gusty northwest winds to continue through the morning hours, though should begin to diminish in spite of steep lapse rates Monday afternoon as boundary-layer wind speeds diminish. We should mix very dry air aloft though, and with minimal rainfall over the past few days and diminishing northwesterly winds could see some fire weather concern Monday. Highs in the 40s to mid 50s. For Monday Night and Tuesday: The central Appalachians, Blue Ridge and the VA/NC Piedmont remain in ridging both surface and aloft, leading to generally quiet weather Monday night through Tuesday. More seasonal temperatures expected Monday with highs in the 40s/low 50s and lows in the mid/upper 20s to near 30. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 330 PM EST Friday... Another vigorous northern stream trof will move out of Canada by midweek as a closed low over the southwest opens up and creates a broad full latitude trof over the eastern US by the end of the week. The surface low associated with the northern stream short wave will remain well to our north as it moves through New England, but it will push a another surge of cold air and gusty winds into the region behind a cold front early Wednesday. Moisture will be limited with the northern stream but some upslope snow showers west of the Blue Ridge look like a good bet Wednesday into Thursday. High pressure then builds in for the end of the week with quiet weather expected. Under the influence of a northern stream trof, temperatures will generally remain at or below normal through the period. && .AVIATION /18z SATURDAY THROUGH THURSDAY/... As of 145 PM EST Saturday... Low pressure moving through the Ohio valley will push a warm front through the region tonight, followed by a cold front Sunday afternoon. Conditions will likely remain VFR east of the Blue Ridge but flight conditions will trend downward to MVFR/IFR in the west, especially at KLWB and KBLF. Precipitation chances look to be quite limited so will only include VCSH at KBCB with prevailing showers at KLWB and KBLF after Midnight. Winds will increase quickly behind the front on Sunday and become quite gusty at all sites. Extended Aviation Discussion... Low level stratocu will stick around in the mountains Monday but clearing will occur to the east. VFR should return to all sites Monday evening and persist through Tuesday. A cold front will move in from the west on Wednesday and may bring sub VFR conditions west of the Blue Ridge. && .FIRE WEATHER... Little or no rain is expected this weekend with warming temperatures and increasing wind speeds resulting in good drying conditions. A strong cold front will pass through the area Sunday night, with some light precipitation across the mountains but, no rain east of the mountains. This will set the stage for enhanced fire danger Monday, especially east of the mountains, where lack of rainfall and the combination of strong post frontal winds and low humidity will drive the potential for rapid fire spread if new starts occur. && .CLIMATE... As of 1145 PM EST Friday... Very warm temperatures returning for Sunday. Some record highs are possible. The table shows forecast high/record high and year and the normal temperature for February 12th. Feb 12th Forecast High Record High/Year Normal High Roanoke 72 73/1999 49 Lynchburg 73 72/1999 48 Danville 75 71/1999 49 Blacksburg 66 65/1999 44 Bluefield 63 65/1984 45 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...MBS/WP SHORT TERM...AL LONG TERM...MBS AVIATION...MBS/WP FIRE WEATHER...PM/RCS CLIMATE...WP
Hazardous weather outlook, Feb 11, 4:49 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Blacksburg VA 449 AM EST Sat Feb 11 2017 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 112200- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 449 AM EST Sat Feb 11 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds Sunday night into Monday could gust over 45 mph. A headline for winds is looking more likely as we draw closer to this period. Beyond Monday, the probability stays low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-112200- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 449 AM EST Sat Feb 11 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 11, 9:00 AM EST, 5 hours 30 minutes before
Special Weather Statement National Weather Service Blacksburg VA 900 AM EST Sat Feb 11 2017 NCZ001-018-VAZ007-009>011-015-019-020-024-035-WVZ042>044-507-508- 111600- Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Grayson-Alleghany VA-Bath- Rockbridge-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Pearisburg, Independence, Whitetop, Troutdale, Volney, Clifton Forge, Covington, Hot Springs, Lexington, Buena Vista, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 900 AM EST Sat Feb 11 2017 ...Strong gusty west winds through mid morning... While winds will be slackening, gusts to 50 MPH are still possible at the higher ridge tops through late this morning. This includes the North Carolina High Country, Grayson Highlands, Alleghanys, and Blue Ridge north of Peaks of Otter. These winds will blow loose objects around, and could down some smaller trees and tree limbs. Isolated power outages will be possible.
Nearby
High Wind Watches in Virginia, 2017High Wind Watches in North Carolina, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.